Otto Warmbier Dies After Returning From North Korea

Otto Warmbier was an American college student who was imprisoned in North Korea from January 2016 to June 2017 after being convicted of “hostile acts” against the country. Warmbier was sentenced to 15 years of hard labor in prison for allegedly having taken a propaganda poster off a wall.

Warmbier’s family said he died Monday afternoon, just days after returning unconscious and unresponsive from North Korea.

North Korean officials stated Warmbier in a coma for more than a year. North Korean authorities said the strapping, 21-year-old college student had taken a sleeping pill after he fought a bout of botulism. Botulism is a kind of food poisoning that can be deadly but that usually does not cause brain damage. Doctors who examined Warmbier said they found no evidence of botulism.

Doctors at the University of Cincinnati hospital found extensive brain damage that looked like it could have been caused by a long period of oxygen deprivation.

Warmbier’s death suggested he was not in good health. Doctors also agreed it was unlikely his family decided to withhold food and water — a perfectly valid decision for someone with such a poor prognosis, but they said it takes patients more than just a few days to die from dehydration. If Warmbier had pneumonia, a urinary tract infection or a bloodstream infection, the family may have decided to withhold antibiotics.

But Dr. Daniel Laskowitz, a professor of neurology at Duke University, said something sudden could have happened — such as a pulmonary embolism. The second would be a blood clot. The long flight from North Korea to Ohio could have made a blood clot even more likely to form or break off and travel to the lungs, Laskowitz said.

Warmbier’s state is believed to have resulted from poor care in North Korea, Laskowitz said. Warmbier could have suffered from botulism and that if he was given a sleeping pill while already paralyzed from the botulinum toxin, that could have caused him to stop breathing and his heart to stop, leading to brain damage.